Michigan, 2003

Hail and Damaging Winds in Michigan, August 27, 2003

August 27, 2003 · NWS IWX · 4 events in 3 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 2:00 AM EST, 6 minutes earlier.

Area forecast discussion, Aug 27, 2:00 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED AUG 26 2003

FORECAST CHALLENGES WILL BE WITH DEPARTING FRONT TODAY AND ARRIVAL
OF STRONGER FRONT THURS NGT INTO FRIDAY.

FEW CHANGES TO GRIDS WITH LACK OF CURRENT MODEL DATA TO LOOK AT.
COLD FRONT WAS MAKING SLOW PROGRESS SOUTH...EXTENDING FROM SOUTHERN
LOWER MICHIGAN TO NEAR CHICAGO...TO NORTHERN MISSOURI AT 6Z. STG TO
SVR STORMS HAVE BEEN MOVING SE ALONG THE FRONT(REF WATCH 898). WILL
ADD SCT WORDING TO COUNTIES UNDER WATCH WITH MENTION OF SVR AND THEN
CHC POPS COUNTY WEST OF THE WATCH THROUGH 12Z...THEN JUST IN THE FAR
SE THE REMAINDER OF THE AM.  EARLIER MODEL DATA AGREED ON FRONT
SLOWLY SINKING SOUTH...STALLING OUT SOMEWHERE AROUND THE OHIO
RIVER...THEN WASHING OUT AS NEXT SYSTEM MOVE IN FROM THE PLAINS.
MAIN SFC LOW WITH THIS SYSTEM WILL REMAIN NORTH OF LAKE
SUPERIOR...WHICH WILL HELP KEEP BEST UPR LVL DYNAMICS NORTH OF THE
AREA. HOWEVER...ENOUGH MSTR AND INSTABILITY SHOULD BE AROUND FOR
CONTINUED CHC POPS BEGINNING THURS AFTN AND CONTINUING INTO FRIDAY.

TEMPERATURES THE NEXT COUPLE OF DAYS WILL BE TRICKY...DEPENDING ON
LOCATION OF FRONT AND AMOUNT OF CLOUD COVER. 850 MB TEMPS LOOK TO BE
COOLER THAN PAST DAYS...BUT STILL UP ENOUGH FOR LOW-MID 80S TODAY
AND MID TO MAYBE UPPER 80S ON THURSDAY BEFORE ANY CONVECTION WOULD
DEVELOP.

NO CHANGES TO EXTENDED DUE TO LACK OF DATA.

06Z AVIATION FORECAST...
SCT TSTMS HAVE DEVELOPED OVER SRN MI/LM AHEAD OF COLD FRONT. THESE
STORMS EXPECTED TO REACH SBN BETWEEN 08-10Z. HIGH PRESSURE BUILDING
INTO THE AREA FROM NW WILL WEAKEN CONVERGENCE ALONG FRONT BY MORNING
SO DOUBTFUL IF STORMS WILL SURVIVE LONG ENOUGH TO REACH FWA SO NO
MENTION MADE THERE. DRIER AIR IN ANTICYCLONIC FLOW AS HIGH PRESSURE
BUILDS SE ACROSS GRTLKS TOMORROW SHOULD RESULT IN NO WX WITH JUST
SOME SCT DAYTIME CU DISSIPATING IN THE EVENING. JT

.IWX...
IN...SEVERE THUNDERSTORM WATCH TIL 700 AM EST FOR
ALLEN...NOBLE...DEKALB...LAGRANGE AND STUEBEN COUNTIES.
MI...SEVERE THUNDERSTORM WATCH TIL 8 AM EDT ALL BUT BERRIEN.
OH...SEVERE THUNDERSTORM WATCH TIL 8 AM EDT.

FISHER/JT
Hazardous weather outlook, Aug 26, 5:04 AM EST, 21 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 9:21 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0921 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    FORT SHAWNEE              OH   WIND DAMAGE
08/26/03   ALLEN                          NUMEROUS TREES REPORTED
                                          DOWN. ALL LYING IN AN EAST
                                          TO SOUTHEAST DIRECTION.
                                          ESTIMATED WINDS OF 70 MPH
                                          WAS REPORTED BY AMATEUR
                                          RADIO.

0551 PM    3 S LIMA                  OH   TORNADO
08/26/03   ALLEN                          BRIEF WEAK TORNADO
                                          TOUCHDOWN NEAR SR 65 AND
                                          I-75. DAMAGE TO 1 BARN.

0540 PM    FORT SHAWNEE              OH   1.75 IN HAIL
08/26/03   ALLEN

0540 PM    7 NE OTTAWA               OH   WIND DAMAGE
08/26/03   PUTNAM                         TREE LIMBS AND POWERLINES
                                          DOWN IN LEIPSIC

0538 PM    LIMA                      OH   WIND DAMAGE
08/26/03   ALLEN                          TREE DOWN ON OCCUPIED
                                          VEHICLE.

0538 PM    LIMA                      OH   WIND DAMAGE
08/26/03   ALLEN                          TREES AND POWERLINES DOWN
                                          ALONG SR 117

0518 PM    6 E BERNE                 IN   1.00 IN HAIL
08/26/03   ADAMS                          REPORTED BY STATE POLICE

0506 PM    8 W DECATUR               IN   WIND DAMAGE
08/26/03   WELLS                          NUMEROUS TREES DOWN IN
                                          CRAIGSVILLE.

0505 PM    MONROE                    IN   WIND DAMAGE
08/26/03   ADAMS                          TREES DOWN ON HOME. GRAIN
                                          SILO DOWN.

0500 PM    MONROE                    IN   WIND DAMAGE
08/26/03   ADAMS                          TREE LIMBS AND POWER LINES
                                          DOWN

0500 PM    FLORIDA                   OH   WIND DAMAGE
08/26/03   HENRY                          LARGE TREE LIMBS AND
                                          POWERLINES DOWN

0458 PM    1 S WILLSHIRE             OH   WIND DAMAGE
08/26/03   VAN WERT                       POWER LINE DOWN.

0455 PM    4 NE BLUFFTON             IN   WIND DAMAGE
08/26/03   WELLS                          TREES AND POWERLINES DOWN.

0452 PM    4 N BLUFFTON              IN   0.88 IN HAIL
08/26/03   WELLS

0450 PM    1 E BLUFFTON              IN   1.00 IN HAIL
08/26/03   WELLS

0435 PM    1 E DEFIANCE              OH   WIND DAMAGE
08/26/03   DEFIANCE                       SEVERAL LARGE TREE
                                          BRANCHES DOWN BLOCKING
                                          ROADS.

0419 PM    7 NW WAUSEON              OH   WIND DAMAGE
08/26/03   FULTON                         THREE POWER POLES DOWN
                                          NEAR OAK SHADE. REPORTED BY
                                          LAW ENFORCEMENT.

0419 PM    PAYNE                     OH   WIND DAMAGE
08/26/03   PAULDING                       TREES AND POWERLINES DOWN

0405 PM    4 SW FORT WAYNE           IN   WIND DAMAGE
08/26/03   ALLEN                          TREES DOWN ON THE
                                          SOUTHWEST SIDE OF FORT
                                          WAYNE.

0405 PM    3 NW BRYAN                OH   WIND DAMAGE
08/26/03   WILLIAMS                       SEVERAL TREES DOWN

0405 PM    HICKSVILLE                OH   70 MPH WIND GUST
08/26/03   DEFIANCE                       REPORTED BY SHERIFFS
                                          DEPARTMENT

0405 PM    12 SW FORT WAYNE          IN   WIND DAMAGE
08/26/03   ALLEN                          SEVERAL TREES DOWN IN
                                          SOUTHWEST ALLEN COUNTY

0345 PM    4 W NORTH WEBSTER         IN   60 MPH WIND GUST
08/26/03   KOSCIUSKO                      REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

0343 PM    3 SW ANGOLA               IN   60 MPH WIND GUST
08/26/03   STEUBEN                        MEASURED BY TRAINED
                                          SPOTTER

0330 PM    TRI-LAKES                 IN   WIND DAMAGE
08/26/03   WHITLEY                        POWERLINES DOWN

0320 PM    5 N KENDALLVILLE          IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN THROUGHOUT
                                          NORTHEAST NOBLE COUNTY.

0315 PM    LIGONIER                  IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN IN NORTHWEST
                                          NOBLE COUNTY

0315 PM    LAGRANGE                  IN   WIND DAMAGE
08/26/03   LAGRANGE                       TREES DOWN THROUGHOUT THE
                                          COUNTY.

0315 PM    WARSAW                    IN   WIND DAMAGE
08/26/03   KOSCIUSKO                      TREES DOWN THROUGHOUT
                                          KOSCIUSKO COUNTY

0308 PM    1 N TOPEKA                IN   65 MPH WIND GUST
08/26/03   LAGRANGE                       ESTIMATED WINDS OF 65 TO
                                          70 MPH.

0253 PM    GOSHEN                    IN   WIND DAMAGE
08/26/03   ELKHART                        NUMEROUS TREES DOWN.
                                          BIGGEST WAS A 2 TO 3 FOOT
                                          DIAMETER TREE DOWN A
                                          QUARTER OF A MILE ON CR 26
                                          JUST EAST OF CR 15.
                                          REPORTED BY OFF DUTY NWS
                                          EMPLOYEE.

0250 PM    4 SW ELKHART              IN   WIND DAMAGE
08/26/03   ELKHART                        TREES AND POWERLINES DOWN.
                                          ESTIMATED WINDS 60-70 MPH.

0245 PM    2 S KOONTZ LAKE           IN   80 MPH WIND GUST
08/26/03   STARKE

0240 PM    3 S SOUTH BEND            IN   WIND DAMAGE
08/26/03   ST. JOSEPH                     NUMEROUS TREES DOWN ON
                                          SOUTH SIDE OF SOUTH BEND.
                                          WIND ESTIMATED AT 80 TO 90
                                          MPH.

0230 PM    3 W BREMEN                IN   WIND DAMAGE
08/26/03   MARSHALL                       SEVERAL TREES DOWN IN
                                          NORTHERN MARSHALL COUNTY

0230 PM    SOUTH BEND                IN   WIND DAMAGE
08/26/03   ST. JOSEPH                     NUMEROUS TREES AND
                                          POWERLINES DOWN. SEMI BLOWN
                                          OVER. SEVERAL ROOFS BLOWN
                                          OFF.

0230 PM    4 SSW SOUTH BEND          IN   WIND DAMAGE
08/26/03   ST. JOSEPH                     NUMEROUS TREES AND POWER
                                          POLES SHEARED OFF. MAJOR
                                          WIDESPREAD DAMAGE IN BLAIR
                                          HILLS.

0230 PM    3 S SOUTH BEND            IN   60 MPH WIND GUST
08/26/03   ST. JOSEPH                     60 TO 70 MPH GUST
                                          ESTIMATED ON SOUTH SIDE OF
                                          SOUTH BEND.

0225 PM    8 NE LA PORTE             IN   WIND DAMAGE
08/26/03   LA PORTE                       TREES DOWN IN ROLLING
                                          PRARIE.

0223 PM    KNOX                      IN   WIND DAMAGE
08/26/03   STARKE                         1 TREE DOWN

0214 PM    LA PORTE                  IN   WIND DAMAGE
08/26/03   LA PORTE                       2 FOOT DIAMETER TREE DOWN

0212 PM    LA PORTE                  IN   WIND DAMAGE
08/26/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN

WAMSLEY/HITCHCOCK

The radar

The Northern Indiana radar (KIWX), 61 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 27, 2:06 AM EST
Where
St. Joseph County, 5 mi ESE of Three Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -85.550

Trees reported down near Centerville.

Hail, Branch

When
August 27, 2:29 AM EST
Where
Branch County, 3 mi NE of Bronson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.917, -85.167

Hail, Branch

When
August 27, 2:44 AM EST
Where
Branch County, Coldwater
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.950, -85.000

Thunderstorm Wind, Hillsdale

When
August 27, 2:55 AM EST
Where
Hillsdale County, 4 mi W of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.917, -84.700

Trees reported down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377409, 5377408, 5377407, 5377406.